Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 229, NWS Springfield, MO

July 17, 2018Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jul 17, 2018, 11:54 AM CDT for Cherokee County, Crawford County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2018, 11:54 AM CDT (16:54 UTC)
Expired
Jul 17, 2018, 1:00 PM CDT
In force
66 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cherokee County, KS, Crawford County, KS

The radar

The Springfield radar (KSGF), 133 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
629 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

087 
WUUS53 KSGF 171654
SVRSGF
KSC021-037-171800-
/O.NEW.KSGF.SV.W.0229.180717T1654Z-180717T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1154 AM CDT TUE JUL 17 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Cherokee County in southeastern Kansas...
  Crawford County in southeastern Kansas...

* Until 100 PM CDT.

* At 1154 AM CDT, severe thunderstorms were located along a line
  extending from near Galesburg to near Edna, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Walnut around 1225 PM CDT.
  Girard and Treece around 1250 PM CDT.
  Baxter Springs, Columbus and Arma around 100 PM CDT.

Other locations impacted by these severe thunderstorms include
Lowell, Sherman, Chicopee, Franklin, Roseland, Neutral, Melrose,
Beulah, Croweburg and Riverton.

This includes Interstate 44 near mile marker 0.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3762 9509 3768 9484 3767 9462 3700 9462
      3700 9507
TIME...MOT...LOC 1654Z 258DEG 24KT 3754 9535 3701 9533 

HAIL...1.00IN
WIND...60MPH
 
$$

Cramer
3 follow-up statements
365 
WWUS53 KSGF 171716
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1216 PM CDT TUE JUL 17 2018

KSC021-037-171800-
/O.CON.KSGF.SV.W.0229.000000T0000Z-180717T1800Z/
Cherokee KS-Crawford KS-
1216 PM CDT TUE JUL 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR CHEROKEE AND CRAWFORD COUNTIES...

At 1215 PM CDT, severe thunderstorms were located along a line
extending from near St. Paul to 6 miles northeast of Oswego to
Chetopa, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Mccune around 1220 PM CDT.
  West Mineral around 1225 PM CDT.
  Columbus, Cherokee, Weir and Scammon around 1235 PM CDT.
  Girard and Treece around 1240 PM CDT.
  Baxter Springs around 1245 PM CDT.
  Pittsburg and Arma around 1250 PM CDT.
  Frontenac and Galena around 1255 PM CDT.
  Mulberry around 100 PM CDT.

Other locations impacted by these severe thunderstorms include
Lowell, Sherman, Chicopee, Franklin, Roseland, Neutral, Melrose,
Beulah, Croweburg and Riverton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3753 9508 3757 9501 3761 9486 3763 9462
      3700 9462 3700 9507
TIME...MOT...LOC 1715Z 269DEG 35KT 3749 9515 3725 9504 3702 9511 

HAIL...0.75IN
WIND...60MPH
 
$$

Cramer
831 
WWUS53 KSGF 171740
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1240 PM CDT TUE JUL 17 2018

KSC021-037-171800-
/O.CON.KSGF.SV.W.0229.000000T0000Z-180717T1800Z/
Cherokee KS-Crawford KS-
1240 PM CDT TUE JUL 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR CHEROKEE AND SOUTHERN CRAWFORD COUNTIES...

At 1240 PM CDT, severe thunderstorms were located along a line
extending from 7 miles north of Mccune to 6 miles east of Chetopa,
moving east at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Girard around 1255 PM CDT.
  Pittsburg, Baxter Springs, Cherokee and Treece around 100 PM CDT.

Other locations impacted by these severe thunderstorms include
Lowell, Sherman, Chicopee, Franklin, Roseland, Neutral, Melrose,
Beulah, Opolis and Greenbush.

This includes Interstate 44 near mile marker 0.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3748 9508 3751 9503 3753 9493 3756 9462
      3700 9462 3700 9507
TIME...MOT...LOC 1740Z 282DEG 17KT 3746 9497 3700 9498 

HAIL...0.75IN
WIND...60MPH
 
$$

Cramer
839 
WWUS53 KSGF 171753
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1253 PM CDT TUE JUL 17 2018

KSC037-171803-
/O.CAN.KSGF.SV.W.0229.000000T0000Z-180717T1800Z/
Crawford KS-
1253 PM CDT TUE JUL 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CRAWFORD COUNTY IS
CANCELLED...

The storms which prompted the warning have weakened. Therefore, the 
warning has been cancelled.

LAT...LON 3722 9505 3725 9495 3725 9482 3724 9462
      3700 9462 3700 9507
TIME...MOT...LOC 1753Z 282DEG 27KT 3719 9485 3700 9484 

$$

KSC021-171800-
/O.CON.KSGF.SV.W.0229.000000T0000Z-180717T1800Z/
Cherokee KS-
1253 PM CDT TUE JUL 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR CHEROKEE COUNTY...

At 1253 PM CDT, severe thunderstorms were located along a line
extending from Columbus to Treece, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Baxter Springs around 100 PM CDT.

Other locations impacted by these severe thunderstorms include
Lowell, Neutral, Melrose, Skidmore, Hallowell, Sherwin, Riverton,
Faulkner, Stippville and Crestline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3722 9505 3725 9495 3725 9482 3724 9462
      3700 9462 3700 9507
TIME...MOT...LOC 1753Z 282DEG 27KT 3719 9485 3700 9484 

HAIL...0.75IN
WIND...60MPH
 
$$

Cramer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:30 AM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, Jul 17, 6:30 AM CDT, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
630 AM CDT Tue Jul 17 2018

.SHORT TERM...(Today and tonight)
Issued at 233 AM CDT Tue Jul 17 2018

The main concern will be thunderstorm chances and timing.

A weak sfc front moved south of the area late yesterday with sfc
high pressure centered over the western Great Lakes. The low level
front will become oriented as a nw-se oriented boundary from
the Dakotas to eastern KS/OK and into AR. Upper level ridging has
been suppressed to the south and west opening the door for some
disturbances to move from the central and northern Plains into
eastern KS and MO along the boundary/baroclinic zone. A storm complex
now over NE will move southeast and weaken, but a residual
MCV/upper level disturbance moving into se KS may allow some
storms to regenerate this afternoon into this evening, especially
over the western cwfa closer to the low level boundary. A stronger
cell or two is possible with 1000-1500 j/kg mlcape over the far
western cwfa, but sfc dewpoints will be a bit drier than previous
days.

Guidance varies, but another stronger shortwave is expected to
move into SD/NE by 12z/7am Wed with some additional chances for
some elevated convection over the far western cwfa toward
daybreak as the low level flow begins to veer, however, better
chances late tonight would appear to remain off to the northwest.

High temperatures will be a little cooler today, but not much,
and overall fairly seasonable for mid July.

.LONG TERM...(Wednesday through Monday)
Issued at 233 AM CDT Tue Jul 17 2018

Wednesday: Additional chances for thunderstorms are expected
Wednesday into Thursday morning as a couple of more upper level
impulses move through. The first on Wednesday will be a
continuation of the activity over the eastern Plains from tonight
(Tue night). Instability with ongoing clouds/tstms is questionable
during this time, but vertical 0-6km shear around 30 knots would
support some storm organization Wednesday if pockets of moderately
stronger instability can develop.

Wednesday night-Thursday: The next stronger shortwave will
support storms as far south as our cwfa late Wed night and Thu
morning. Vertical shear looks even stronger, but progged
soundings off the GFS only show modest instability/mucape values.
The shortwave will move off to the east during the day Thursday
so rain chances will primarily be in the morning. Thursday's highs
seem to be a boom or bust situation depending on how long clouds
linger. Blended guidance has highs ranging from the mid 80s east
to the mid 90s west.

Friday-Monday: A closed and slow moving upper low is expected to
develop over the upper Midwest by Thursday and and drift slowly
east into the Great Lakes Friday/Saturday then into the OH Vly
Sunday/Monday. This will keep us in an upper level northwest flow
pattern. A sfc front and shortwave pinwheeling around the main
upper low will support some low chances for afternoon/evening
convection Friday, but better chances will be east of the area.
Drier air will then move in for the weekend. There may be some low
chances for convection late Sunday night and Monday as the
southern extent of another system moves into the Midwest. By
Monday, guidance confidence is quite low and rain chances in the
forecast reflect only very low chances at this time.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 630 AM CDT Tue Jul 17 2018

Patchy ground fog was found across the region early this morning,
with pockets of reduced visibilities. This fog will burn off
rather quickly this morning with mainly cumulus developing this
afternoon. As was the case the past several days, enough
instability will be present to produce scattered showers and
thunderstorms this afternoon and evening. KJLN will likely have
slightly better chances of being impacted with storms. The highest
probabilities will be between 20Z-03Z.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Raberding
Hazardous weather outlook, Jul 17, 9:10 AM CDT, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
910 AM CDT Tue Jul 17 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181415-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
910 AM CDT Tue Jul 17 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited to locally elevated excessive heat risk.
  Limited fog risk.

DISCUSSION...

Scattered thunderstorms will be possible from late this morning
into tonight across southeastern Kansas and western Missouri,
generally west of Highway 65. Cloud to ground lightning strikes
and locally heavy rainfall will occur with the storms. A few of
the stronger storms will be capable of producing damaging wind
gusts.

Afternoon heat index values will reach the upper 90s to around
100 degrees in many areas with the hottest readings occurring
across the western and southern parts of the outlook area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional chances for occasional thunderstorms will occur
Wednesday into early Thursday. Some stronger storms will be
possible Wednesday afternoon and evening if enough instability
develops.

Isolated thunderstorms will be possible again Friday with the
passage of a weak front.

Heat index values of 100 to 105 will be possible Friday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 12:59 PM CDTSevere Thunderstorm WarningSGFCherokee61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.